Funnel Cloud, Hendry
- When
- May 20, 4:11 PM EST
- Where
- Hendry County, 1.98 mi ENE of La Belle
- Reported by
- Broadcast Media
- Coordinates
- 26.760, -81.400
Broadcast media shared a picture of a funnel cloud near La Belle, associated with a thunderstorm.
Sea breeze convergence lead to showers and thunderstorms across interior South Florida, on May 20th. One of these thunderstorms produced a funnel cloud observed by broadcast media.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MFL wrote it up.
Sea breeze convergence lead to showers and thunderstorms across interior South Florida, on May 20th. One of these thunderstorms produced a funnel cloud observed by broadcast media.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Miami, FL wrote its last area forecast discussion before the first event at May 20, 2:14 PM EST, 1 hour 57 minutes earlier.
Area Forecast Discussion National Weather Service Miami FL 314 PM EDT Sat May 20 2023 ...High Risk Of Rip Currents Beaches Of Palm Beach County Through Weekend... ...Wet Upcoming Week With Possible Strong Storms Middle/Late Week... ...New LONG TERM... .SHORT TERM... (Rest of today through Sunday) Issued at 1226 PM EDT Sat May 20 2023 Today there is a stationary boundary across northern FL, while at the upper levels there is weak ridging across the area. On Sunday a weak surface low and upper level trough currently across the lower MS valley will slide towards the SE US. Our weather locally this weekend will be dominated by sea-breeze driven convection. Latest hi- res guidance shows convection firing up early this afternoon across western portions of the east coast metro and then drifting into the interior and Gulf coast areas later this afternoon into this evening. With weak steering flow and PWAT values approaching 1.8 inches, locally heavy rain could lead to some street flooding concerns this afternoon into early this evening. Afternoon high temps will range from the middle 80s to lower 90s. Convection dissipates late this evening with the loss of daytime heating. Overnight lows will remain mild especially across the metro, ranging from the upper 60s over the interior to middle 70s close to the coasts. Similar set-up for Sunday with diurnally driven sea-breeze convection expected during the afternoon and early evening hours, and the highest PoPs over the interior. Afternoon high temps may be a degree or two warmer across the east coast metro, ranging from the upper 80s to lower 90s. && .LONG TERM... (Sunday night through next Friday) Issued at 251 PM EDT Sat May 20 2023 Early next week... The frontal boundary over Northern Florida will remain stationary as a weak low north of the Bahamas moves slowly northeast into the Mid Atlantic Waters. This will keep a flatten ridge of high pressure over the Florid Peninsula which in turn will keep a light steering flow over South Florida. Therefore, the sea breezes will be the main player for South Florida weather focusing the showers and thunderstorms along the sea breezes with the highest POPs over the interior areas. Highs will be in around 90 over most areas except mid to upper 80s east coast metro areas each day. This will allow for the heat indices to get up into the mid to upper 90s over most areas except lower to mid 90s over the east coast metro areas. Lows will be in then upper 60s to near 70 over the interior areas to lower to mid 70s metro areas each night. Middle to end of next week... The latest operational GFS model is showing that the the mid to upper level low will be developing further east over the Carolinas which in turn will keep the deeper moisture over the Atlantic waters. However, the 00Z ECMWF model and the GFS Ensemble members are still keeping the mid to upper level low developing over the Southeastern United States. Therefore, plan on following the 00Z ECMWF model and the GFS ensemble members at this time. This weather pattern will keep the deeper tropical moisture in place over South Florida along with a south to southwest steering flow. Therefore, the POPs will remain in the likely to categorical range over South Florida with the highest POPs over the interior and eastern areas of South Florida for middle to end of next week. The PWAT values will also be in the 1.7 to 1.9 inch range for middle to end of next week which is in the 90th percentile range. These high PWAT values will allow for some of the showers and thunderstorms to produce heavy rainfall over South Florida. The 500 mb temps will also be colder than average for this time of year for the middle to end of next week. This could allow for a few of the storms to become strong especially where the sea breezes collide. The Primary impacts from the strong storms will be some hail, gusty winds and frequent lightning strikes. Highs will also be a little bit cooler in the mid to upper 80s over South Florida each day due to more cloud cover and higher chance of rainfall. However, the lows will remain around 70 over the interior areas with lower to mid 70s over the metro areas. && .AVIATION... (18Z TAFS) Issued at 105 PM EDT Sat May 20 2023 SCT showers and thunderstorms this afternoon into this evening, which may result in brief flight restrictions along with erratic winds. Outside of thunderstorms, easterly winds around 10 kts, with a Gulf breeze through early this evening at APF. Winds become light and variable late tonight and overnight. && .MARINE... Issued at 1226 PM EDT Sat May 20 2023 Light to moderate easterly flow on the Atlantic side and relatively light northerly flow on the Gulf side will prevail for the next few days as a weak pressure pattern sits over the Gulf and SW Atlantic. Seas in the Atlantic generally 2-3 ft this weekend, with 2 ft or less expected in the Gulf. Scattered thunderstorms are expected each day which could result in locally hazardous winds and seas. && .BEACHES... Issued at 1226 PM EDT Sat May 20 2023 Onshore flow along the Atlantic coast will result in a moderate rip current risk along Broward and Miami-Dade beaches, with a high risk from Palm Beach county northward. Breakers will generally peak between 2-3 feet across portions of the Palm Beach coast. An elevated risk will remain into early this upcoming week for Atlantic beaches as easterly flow persists. && .PRELIMINARY POINT TEMPS/POPS... Miami 76 90 76 88 / 10 40 10 40 West Kendall 73 90 73 89 / 20 50 10 40 Opa-Locka 75 89 75 89 / 10 40 10 40 Homestead 73 88 73 88 / 20 40 20 30 Fort Lauderdale 76 87 76 87 / 10 30 20 40 N Ft Lauderdale 76 87 76 88 / 10 30 20 40 Pembroke Pines 75 89 75 89 / 10 40 10 40 West Palm Beach 74 88 74 89 / 10 30 10 40 Boca Raton 75 89 75 88 / 10 30 20 40 Naples 75 90 75 89 / 30 40 40 60 && .MFL WATCHES/WARNINGS/ADVISORIES... FL...High Rip Current Risk through late Sunday night for FLZ168. AM...None. GM...None. && SHORT TERM...CMF LONG TERM....BNB AVIATION...CMF
Hazardous Weather Outlook National Weather Service Miami FL 832 AM EDT Sat May 20 2023 AMZ610-630-650-651-670-671-FLZ063-066>075-168-172>174-GMZ656-657-676- 211245- Lake Okeechobee-Biscayne Bay- Coastal waters from Jupiter Inlet to Deerfield Beach FL out 20 NM- Coastal waters from Deerfield Beach to Ocean Reef FL out 20 NM- Waters from Jupiter Inlet to Deerfield Beach FL from 20 to 60 NM- Waters from Deerfield Beach to Ocean Reef FL from 20 to 60 NM excluding the territorial waters of Bahamas-Glades-Hendry- Inland Palm Beach County-Metro Palm Beach County- Coastal Collier County-Inland Collier County-Inland Broward County- Metro Broward County-Inland Miami-Dade County- Metropolitan Miami Dade-Mainland Monroe-Coastal Palm Beach County- Coastal Broward County-Coastal Miami Dade County-Far South Miami- Dade County- Coastal waters from Chokoloskee to Bonita Beach FL out 20 NM- Coastal waters from East Cape Sable to Chokoloskee FL out 20 NM- Waters from Chokoloskee to Bonita Beach FL from 20 to 60 NM- 832 AM EDT Sat May 20 2023 ...High Risk of Rip Currents along Palm Beaches... ...Scattered Thunderstorms Today... This Hazardous Weather Outlook is for Atlantic coastal waters, southeast Florida, southern Florida, southwest Florida and Gulf of Mexico. .DAY ONE...Today and tonight. Rip Currents: There is a high risk of rip currents along the Palm Beach coast. Thunderstorms: Scattered thunderstorms are expected today, especially this afternoon into early evening. The main threats will be lightning, gusty winds, and locally heavy rain. Heat: Heat indices could near 100 degrees across portions of western and central south Florida. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Rip Currents: A high risk of rip currents will continue into next week along the Palm Beach county coast. Heat: Heat indices could near 100 degrees across portions of western and central south Florida again on Sunday. Rain: Showers and storms will become fairly widespread heading into next week. Pockets of heavy rain will be possible and could lead to localized flooding concerns. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The Tampa radar (KTBW), 144 km away, was scanning. The volume nearest the first event began at 21:10 UTC.
1 funnel cloud. Local standard time, as filed.
Broadcast media shared a picture of a funnel cloud near La Belle, associated with a thunderstorm.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Florida in 2023Every state in 2023This day in weather historyWarnings in Florida, May 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1098470.